Alert archive / Oregon / Storm Warnings in 2020

Storm Warning 1, NWS Medford, OR

January 14, 2020

NWS Medford, OR issued this storm warning at Jan 14, 2020, 2:31 PM PST. It took effect at Jan 15, 2020, 7:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2020, 2:31 PM PST (22:31 UTC)
In effect from
Jan 15, 2020, 7:00 AM PST
Expired
Jan 15, 2020, 4:00 PM PST
In force
9 hr
Issued by
NWS Medford, OR

The text

As transmitted.

604 
WHUS76 KMFR 142231
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
231 PM PST Tue Jan 14 2020

PZZ350-356-370-376-151115-
/O.EXT.KMFR.SC.Y.0006.000000T0000Z-200115T1200Z/
/O.EXT.KMFR.GL.W.0004.200115T1200Z-200116T0600Z/
/O.NEW.KMFR.SR.W.0001.200115T1500Z-200116T0000Z/
/O.CON.KMFR.SE.W.0007.200116T0600Z-200116T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
231 PM PST Tue Jan 14 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY...
...GALE WARNING NOW IN EFFECT FROM 4 AM TO 10 PM PST WEDNESDAY...
...STORM WARNING IN EFFECT FROM 7 AM TO 4 PM PST WEDNESDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 10 PM WEDNESDAY
TO 4 AM PST THURSDAY...

* WHAT...For the Gale Warning, south winds 30 to 40 kt with
  occasional gusts up to 50 kt. For the Storm Warning, south winds
  35 to 45 kt with gusts up to 55 kt. Seas 15 to 22 ft at 10 
  seconds expected. For the Hazardous Seas Warning, very steep and
  hazardous seas 15 to 20 ft at 13 seconds expected. For the 
  Small Craft Advisory, south winds 15 to 25 kt with gusts up to 
  30 kt and seas 12 to 14 ft at 13 seconds.

* WHERE...For the Small Craft Advisory and Hazardous Seas Warning,
  all areas. For the Storm Warning, from Gold Beach north and
  generally beyond 8 nm of shore, except just offshore near Cape 
  Blanco.

* WHEN...For the Gale Warning, from 4 AM to 10 PM PST Wednesday. 
  For the Storm Warning, from 7 AM to 4 PM PST Wednesday. For 
  the Hazardous Seas Warning, from 10 PM Wednesday to 4 AM PST 
  Thursday. For the Small Craft Advisory, until 4 AM PST 
  Wednesday.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
802 
WHUS76 KMFR 151008
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
208 AM PST Wed Jan 15 2020

PZZ350-356-370-376-152215-
/O.CON.KMFR.SC.Y.0006.000000T0000Z-200115T1200Z/
/O.CON.KMFR.GL.W.0004.200115T1200Z-200116T0600Z/
/O.CON.KMFR.SR.W.0001.200115T1500Z-200116T0000Z/
/O.CON.KMFR.SE.W.0007.200116T0600Z-200116T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
208 AM PST Wed Jan 15 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST EARLY
THIS MORNING...
...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...
...STORM WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM
PST THIS AFTERNOON...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 4 AM PST THURSDAY...

* WHAT...For the Gale Warning, south winds 30 to 40 kt with 
  occasional gusts up to 50 kt. For the Storm Warning, south 
  winds 35 to 45 kt with gusts up to 55 kt. Seas 15 to 22 ft at 
  10 seconds expected. For the Hazardous Seas Warning, very 
  steep and hazardous seas 15 to 20 ft at 13 seconds expected. 
  For the Small Craft Advisory, south winds 15 to 25 kt with 
  gusts up to 30 kt and seas 12 to 14 ft at 13 seconds.

* WHERE...For the Small Craft Advisory and Hazardous Seas Warning,
  all areas. For the Storm Warning, from Gold Beach north and
  generally beyond 8 nm of shore, except just offshore near Cape
  Blanco. Gales will affect the rest of the area. 

* WHEN...For the Gale Warning, from 4 AM to 10 PM PST Wednesday. 
  For the Storm Warning, from 7 AM to 4 PM PST Wednesday. For 
  the Hazardous Seas Warning, from 10 PM Wednesday to 4 AM PST 
  Thursday. For the Small Craft Advisory, until 4 AM PST 
  Wednesday.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
323 
WHUS76 KMFR 152255
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
255 PM PST Wed Jan 15 2020

PZZ350-356-370-376-161100-
/O.CON.KMFR.GL.W.0004.000000T0000Z-200116T0600Z/
/O.CON.KMFR.SR.W.0001.000000T0000Z-200116T0000Z/
/O.CON.KMFR.SE.W.0007.200116T0600Z-200116T1200Z/
/O.NEW.KMFR.SC.Y.0007.200116T1200Z-200117T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
255 PM PST Wed Jan 15 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...
...STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 4 AM PST THURSDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST
THURSDAY...

* WHAT...For the Storm Warning, south winds 30 to 40 kt with 
  gusts up to 55 kt and seas 17 to 21 ft at 13 seconds. For the 
  Gale Warning, southwest winds 20 to 30 kt with gusts up to 40 
  kt and seas 18 to 22 ft at 13 seconds. For the Hazardous Seas 
  Warning, very steep and hazardous seas 18 to 20 ft at 13 
  seconds expected. For the Small Craft Advisory, seas 9 to 14 
  ft at 12 seconds expected.

* WHERE...All areas. Storm force winds should end in the waters
  north of Port Orford shortly, with the front moving inland on
  the southern coast south of Gold beach by around 4 PM.

* WHEN...For the Storm Warning, until 4 PM PST this afternoon. 
  For the Gale Warning, until 10 PM PST this evening. For the 
  Hazardous Seas Warning, from 10 PM this evening to 4 AM PST 
  Thursday. For the Small Craft Advisory, from 4 AM to 10 PM PST 
  Thursday.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this storm warning went out at Jan 14, 2:00 PM PST, 31 minutes earlier.

Area forecast discussion, Jan 14, 2:00 PM PST, 31 minutes before
Area Forecast Discussion
National Weather Service Medford OR
200 PM PST Tue Jan 14 2020

.DISCUSSION...14/12Z NAM/GFS/EC in.

..and the hits just keep on coming...

Showers will diminish into tonight with some clearing possible
tonight. Snow levels near 2000 feet will dip down to around 1000
ft MSL Wednesday morning. With the clearing and fresh snowfall, it
could get quite cold tonight; even the coast will see low
temperatures in the 30s.

The upper trough over the area won't move out, as energy diving
down the back side of it will cause it to redig offshore tonight
into Wednesday. This will support a strong surface front which
will move onshore tomorrow. The 14/12Z NAM (GFS) run shows a peak
OTH- ACV gradient of -9.0 (-9.2) mb at 1 PM (1 PM) PST Wednesday
and a peak MFR-RDD gradient of -8.7 (-9.0) at 1 PM (4 PM) PST
Wednesday. Both could support High Wind Warning winds along the
coast and in the Shasta Valley, respectively, and the east side
will see high winds as well. Snow levels will rise up to 2500 to
3000 feet as the front approaches.

The other concern here is snow in the Mount Shasta area. Low snow
levels combined with strong southerly upslope flow will lead to
heavy snow in that area Wednesday afternoon through Wednesday
night.

Once the front moves inland there will be plenty of post-frontal
shower activity as the upper trough will remain just offshore
Wednesday night into Thursday. Snow levels will drop to around
2000 feet MSL Thursday morning.

The upper trough will finally move inland Thursday night and
ridge will build in from the south. That will provide a relative
break in the action, but there will still be some light shower
activity over the area. Snow levels will drop back down to around
1000 feet MSL Friday morning. The break will end Saturday, when
another front will move onshore.

LONG TERM...Saturday-Tuesday, January 18th-21st...The next
cold front will approach the coast and move onshore Saturday. This
front is not expected to be as strong as its predecessor, but
still expect some gusty southerly winds in advance of it along the
coast, in the mountains, through the Shasta Valley and over the east
side. Right now, feeling is that these winds will be sub-advisory,
but could be some gusts to 50 mph along the coast and 40 mph over
the typically windier inland spots. The front will likely lose some
of its punch as the best upper dynamics supporting it lift northward
through northern Oregon/Washington and into SW British Columbia.
Expect another period of mostly light rain/snow with snow levels
rising from 2500 feet to around 4000 feet. Best precipitation
will be focused in SW Oregon and western Siskiyou County where
there could be a few inches of snow in the mountains. But, there
shouldn't be much more than 1-3 inches of new snow over the higher
passes along I-5 and in the Cascades. Precipitation will end in most
places overnight Saturday with mainly dry weather continuing into
Sunday, though some light showers could persist along the coast.

Confidence in the forecast decreases early next week, but
guidance does show another couple of frontal systems, one
approaching the coast late Sunday night into Monday and another
Tuesday or perhaps Wednesday. Just how far inland these systems
get remains in question as upper support may once again largely lift
north of the area, but we have maintained higher POPs in SW Oregon
and along the coast. The second system toward midweek looks
stronger. One thing that appears more certain is that snow levels
should continue to rise during this time frame. The flow overall
becomes more west-southwesterly and the air mass originates from the
central Pacific. Snow levels should rise above 4000 feet during this
time frame. -Spilde

&&

.AVIATION...For the 14/18Z TAF Cycle....Ceilings and timing between
VFR, MVFR and occasional IFR will be a challenge today due to the
unstable conditions over the area. MVFR with local IFR ceilings are
expected to prevail in the presence of showers with widespread
obscuration of higher terrain. However could not rule out occasional
VFR ceilings in between showers. Timing of when this will occur is
low so watch for updates to the TAF's. Freezing level this on the
morning sounding is 3500 feet, but with a cooler air mass that moved
late this morning, they likely lowered to around 2500 feet.

Stable conditions are expected later this evening and tonight with
LIFR ceilings and visibility at Roseburg, Medford and most other
westside valleys. Could not rule out fog and low clouds at Klamath
Falls later tonight, but confidence was not high enough to include
the lower conditions in the TAF. -Sven

&&

.MARINE...Updated 200 PM PST Monday 13 Jan 2020...A series of
strong fronts will result in high to very high and steep to very
steep seas through the week.

A very strong front will approach the waters Wednesday, then the
front itself will move into the waters Wednesday afternoon. It's
during this time period where we can expect winds to be strongest
with very steep and heavy seas. It's likely we'll have at least high
end gales for all of the waters,and storm force winds Wednesday
afternoon offshore from Gold beach northward. With wind waves near
20 feet combining with a high tide of near 20 feet, this may bring
waves into the parking lot at Port Orford, and into the first row of
the RV park at the beach in Brookings/Harbor.

Once the front moves inland Wednesday evening, winds will decrease,
however seas are expected to remain very steep into at least early
Thursday morning, therefore have issued a hazardous seas warning.
Please see MWWMFR for details on all of the hazards.

Another strong front is expected to impact the waters Friday
afternoon through Friday night and could bring another round of gale
force winds and hazardous seas warning conditions.

An active pattern will continue next weekend, but there some
evidence winds and seas won't be as high. -Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from 1 PM Wednesday to 4 PM PST Thursday for
        ORZ030-031.
     Winter Storm Warning until 10 PM PST this evening for
        ORZ027-028-030.
     Wind Advisory from 1 PM Wednesday to 4 PM PST Thursday for
        ORZ029>031.
     Frost Advisory from 11 PM this evening to 9 AM PST Wednesday for
        ORZ021-022.
     Winter Weather Advisory from 4 PM Wednesday to 4 PM PST Thursday
        for ORZ024-025-027-028.
     High Wind Warning from 7 AM to 7 PM PST Wednesday for
        ORZ021-022.

CA...High Wind Warning from 1 PM Wednesday to 4 PM PST Thursday for
        CAZ085.
     Winter Storm Warning until 10 PM PST this evening for
        CAZ082-083.
     Wind Advisory from 1 PM Wednesday to 4 PM PST Thursday for
        CAZ085.
     Winter Storm Warning from 4 PM Wednesday to 4 PM PST Thursday
        above 2000 feet in the for CAZ080.
     High Wind Warning from 10 AM Wednesday to 4 AM PST Thursday for
        CAZ081.

Pacific Coastal Waters...Small Craft Advisory until 7 AM PST
        Wednesday for PZZ350-356-370-376.
     Gale Warning from 7 AM to 10 PM PST Wednesday for
        PZZ350-356-370-376.
     Hazardous Seas Warning from 10 PM Wednesday to 4 AM PST Thursday
        for PZZ350-356-370-376.

15/18/04

In the hours before

Local storm report, Jan 14, 8:39 AM PST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
839 AM PST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     HEAVY RAIN       1 SSE PISTOL RIVER      42.26N 124.39W
01/14/2020  M1.53 INCH       CURRY              OR   PUBLIC

            24 HOUR TOTAL.

&&

BPN
Local storm report, Jan 14, 8:44 AM PST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
844 AM PST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       4 WSW KLAMATH FALLS     42.19N 121.84W
01/14/2020  M7.5 INCH        KLAMATH            OR   TRAINED SPOTTER

            24 HOUR AMOUNT ENDING AT 8 AM.

0800 AM     SNOW             ADIN                    41.21N 120.94W
01/14/2020  M1.0 INCH        MODOC              CA   TRAINED SPOTTER

            SNOW IS FROM LAST NIGHT ENDING AT 8 AM PST.
            SPOTTER MO14.

&&
Local storm report, Jan 14, 8:58 AM PST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
858 AM PST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     SNOW             11 WSW STEAMBOAT        43.30N 122.94W
01/14/2020  M1.5 INCH        DOUGLAS            OR   TRAINED SPOTTER

            OVERNIGHT TOTAL.

&&
Local storm report, Jan 14, 9:23 AM PST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
923 AM PST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             6 E GOLD BEACH          42.42N 124.31W
01/14/2020  M1.0 INCH        CURRY              OR   TRAINED SPOTTER

            SINCE LAST NIGHT. STATION ELEVATION: 2593
            FT.

&&
Local storm report, Jan 14, 10:09 AM PST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1009 AM PST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             5 ENE MYRTLE CREEK      43.04N 123.19W
01/14/2020  M1.6 INCH        DOUGLAS            OR   PUBLIC

            24 HOUR TOTAL. TRACE OF SNOW.

&&

BPN
Local storm report, Jan 14, 11:50 AM PST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1150 AM PST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     SNOW             3 E MEDFORD             42.33N 122.79W
01/14/2020  E2.0 INCH        JACKSON            OR   PUBLIC

            TOTAL ACCUMULATION THROUGH THIS MORNING.

&&

BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 2:10 AM PSTGale WarningMFR44 hr
Jan 14, 2:10 AM PSTHazardous Seas WarningMFR50 hr
Jan 14, 2:00 PM PSTFrost AdvisoryMFRCoos, Curry, Douglas17 hr
Jan 14, 2:00 PM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Klamath, Lake47 hr
Jan 14, 2:00 PM PSTWind AdvisoryMFRJackson, Klamath, Lake47 hr
Jan 14, 2:00 PM PSTWinter Storm WarningMFRCurry, Josephine49 hr
Jan 14, 2:00 PM PSTWinter Weather AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more53 hr

Nearby

Storm Warnings in Oregon, 2020Every storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.